Michigan, 2001

Damaging Winds in Michigan, October 24, 2001

October 24, 2001 · NWS IWX · 7 events in 4 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 24, 2:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Special weather statement, Oct 24, 11:11 AM EST, 4 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST WED OCT 24 2001

...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS NORTHERN INDIANA...NORTHWEST OHIO AND
EXTREME SOUTHERN LOWER MICHIGAN...

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE OHIO VALLEY AND
THE SOUTHERN GREAT LAKES REGION UNDER A HIGH RISK OF SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EARLY TONIGHT. A WARM...MOIST...
UNSTABLE AIR MASS IS CURRENTLY IN PLACE OVER THE REGION.  A COLD
FRONT NEAR THE MISSISSIPPI RIVER THIS AFTERNOON WILL MOVE
RAPIDLY THROUGH THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF THIS
FRONT. AN UPPER LEVEL DISTURBANCE WILL HELP THE THUNDERSTORMS
INTENSIFY.

LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
THE THUNDERSTORMS...AND WIND FIELDS ARE FAVORABLE FOR THE
FORMATION OF ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL END
BY MIDNIGHT WHEN THE COLD FRONT MOVES EAST OF THE REGION.

SPOTTER ACTIVATION WILL MOST LIKELY BE NECESSARY THIS AFTERNOON
THROUGH EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE ON THIS VERY
SIGNIFICANT SEVERE WEATHER THREAT.

RES
Local storm report, Oct 24, 3:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    LA PORTE                  IN   .75 INCH HAIL
10/24/01   LAPORTE
Local storm report, Oct 24, 3:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    MONTICELLO                IN   WIND DAMAGE
10/24/01   WHITE                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 3:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    GROVERTOWN                IN   70 MPH TSTM GUST
10/24/01   STARKE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 24, 4:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    THORNHOPE                 IN   WIND DAMAGE
10/24/01   PULASKI                        TREES DOEN.

@RUKWBCe
KDENWWUS53 KIWX 242100
SVSFWA
INZ003-242115-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM CDT WED OCT 24 2001

...TORNADO WARNING FOR LA PORTE COUNTY IN INDIANA HAS EXPIRED...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE TORNADO HAD MOVED NORTHEAST INTO ST. JOSEPH COUNTY INDIANA.
THUS THE TORNADO WARNING FOR LAPORTE COUNTY HAS BEEN CANCELED.
TORNADO REPORTS FROM LAW ENFORCEMENT WERE RECEIVED FROM WANATAH AND
NEAR LAPORTE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.

The radar

The Northern Indiana radar (KIWX), 77 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
October 24, 4:00 PM EST
Where
Berrien County, Buchanon
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -86.367

Law enforcement reported trees down in Buchanon

Thunderstorm Wind, St. Joseph

When
October 24, 5:00 PM EST
Where
St. Joseph County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -85.533

Law enforcement reported trees down countywide.

Thunderstorm Wind, Branch

When
October 24, 5:30 PM EST
Where
Branch County, Sherwood
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -85.233

Law enforcement reported large power poles down with damage to roofs on a barn and an outbuilding.

Thunderstorm Wind, Branch

When
October 24, 5:35 PM EST
Where
Branch County, 7 mi N of Coldwater
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -85.000

Law enforcement reported trees down and a barn destroyed near Coldwater.

Thunderstorm Wind, Hillsdale

When
October 24, 6:00 PM EST
Where
Hillsdale County, 3 mi E of Camden
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -84.717

Law enforcement reported trees and power lines down near Camden. 3 houses also had roof damage and a shed and a barn were destroyed.

Thunderstorm Wind, Hillsdale

When
October 24, 6:07 PM EST
Where
Hillsdale County, 1 mi N of Frontier
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -84.600

Law enforcement reported trees down near Frontier.

Thunderstorm Wind, Hillsdale

When
October 24, 6:10 PM EST
Where
Hillsdale County, 10 mi E of Camden
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -84.567

Law enforcement reported several large grain bins and barns damaged near Camden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270805, 5270806, 5270807, 5270808, 5270809, 5270810, 5270811.